Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

May 5, 2020Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2020, 4:57 PM CDT for Charles Mix County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2020, 4:57 PM CDT (21:57 UTC)
Expired
May 5, 2020, 5:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:57 PM CDTHAIL 1.253 S Ravinia, SDCORRECTS PREVIOUS HAIL REPORT FROM 3 S RAVINIA. CORRECTS TIME OF PREVIOUS HAIL REPORT FROM 3 S RAVINIA.
May 5, 4:58 PM CDTHAIL 0.74 Wnw Wagner, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KFSD 052157
SVRFSD
SDC023-052230-
/O.NEW.KFSD.SV.W.0001.200505T2157Z-200505T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
457 PM CDT Tue May 5 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Charles Mix County in south central South Dakota...

* Until 530 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located near Ravinia, or
  near Pickstown, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Charles Mix County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9822 4287 9825 4288 9832 4291 9835
      4292 9841 4314 9853 4318 9840 4294 9811
      4292 9811 4284 9817
TIME...MOT...LOC 2157Z 325DEG 35KT 4308 9841 

HAIL...1.00IN
WIND...60MPH
 
$$

Chapman
2 follow-up statements
863 
WWUS53 KFSD 052212
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
512 PM CDT Tue May 5 2020

SDC023-052230-
/O.CON.KFSD.SV.W.0001.000000T0000Z-200505T2230Z/
Charles Mix SD-
512 PM CDT Tue May 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN CHARLES MIX COUNTY...

At 511 PM CDT, a severe thunderstorm was located 7 miles east of
Marty, or 13 miles southeast of Pickstown, moving southeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rural areas south of Wagner and Dante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9822 4287 9825 4288 9832 4291 9835
      4292 9841 4300 9845 4304 9831 4294 9811
      4292 9811 4284 9817
TIME...MOT...LOC 2211Z 325DEG 35KT 4296 9830 

HAIL...1.00IN
WIND...60MPH
 
$$

Chapman
633 
WWUS53 KFSD 052226
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
526 PM CDT Tue May 5 2020

SDC023-052235-
/O.EXP.KFSD.SV.W.0001.000000T0000Z-200505T2230Z/
Charles Mix SD-
526 PM CDT Tue May 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX
COUNTY WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4285 9822 4287 9825 4288 9832 4291 9835
      4292 9841 4300 9845 4304 9831 4294 9811
      4292 9811 4284 9817
TIME...MOT...LOC 2225Z 321DEG 28KT 4292 9834 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:35 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 5, 3:35 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
335 PM CDT Tue May 5 2020

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 334 PM CDT Tue May 5 2020

Stubborn cloud coverage has kept us from reaching our expected
highs, keeping us on the cooler side of the guidance. Light
stratiform rain, primarily along and east of I-29, will continue
into the evening hours and dissipate overnight. An area of scattered
thunderstorms are currently heading across central SD, and will clip
our far western counties (primarily: Brule, Gregory, and Charles
Mix). Not expecting these storms to become strong, but some pea-
sized hail and brief gusty winds are possible.

The stronger wind gusts will be decreasing shortly after sunset, but
will remain breezy with sustained winds between 5-10 mph. Overnight
low temperatures will be in the lower 40s, with clouds remaining
partly cloudy along the Missouri River Valley to mostly cloudy in SW
MN.

Wednesday will likely start off fairly breezy, as the departing low
and entering high pressure system keep the pressure gradient strong
over the area. Mid-level moisture will keep some cloud coverage
around for most of the day. As the departing jet moves
southeastwards, we enter the right-entrance region which provides
enough lift for the global models to spit out some very light rain.
High-res guidance, along with the HREF, support this but keep the
activity limited to the NW IA area. To cover this possibility, have
added chance for sprinkles in portions of NW IA.

As the aforementioned high reaches us late in the afternoon, clouds
begin clearing and the winds will be decreasing and becoming light
and variable into the evening hours. Given the calm winds and recent
moisture, could see some patchy fog overnight into Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 334 PM CDT Tue May 5 2020

Thursday morning we enter split flow aloft with the main wave sitting
over central Ontario, and a secondary wave moving towards us over
the Montana/Wyoming border. At the surface, along the front edge of
the inverted trough and area of weak warm air advection, rain
showers begin to enter the area and work there way eastwards. Areas
along the Missouri River Valley in central SD could see 3/4 of an
inch of rain, becoming less as you head north and east towards I-29.
Overnight lows into Friday are hovering around freezing along the I-
90 corridor, with below freezing temperatures looking likely north
of I-90.

Friday is looking to be dry, but due to a surface high pressure
temperatures will be limited to the mid to upper 50s. Northwesterly
flow aloft through the weekend continues to send shortwaves over the
region, keeping us below average temperatures with chances for
precipitation seemingly every other day into early next week. Due
to the cooler temperatures, below freezing low temperatures are
again possible Friday into Saturday and Sunday into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1203 PM CDT Tue May 5 2020

MVFR and isolated IFR ceilings will continue into the afternoon,
with light rain gradually shifting east across southwest MN and
northwest IA. Southwest MN will be the last to see conditions
improve. Isolated afternoon thunderstorms will be possible west of
the James River with small hail and wind gusts to 50 mph possible.
There is a chance that MVFR ceilings copuld linger into late
Wednesday morning, especially along and east of I-29. A small
chance for fog west of the James River late tonight into early
Wednesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...08
Hazardous weather outlook, May 5, 3:33 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
333 PM CDT Tue May 5 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-062045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
333 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and isolated thunderstorms will continue into this
evening. While severe weather is not expected, any stronger
storms could produce small hail and brief gusty winds, mainly west
of Interstate 29.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost are possible later this week with overnight low
temperatures in the lower to mid 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.